Lesson

Overdose and Withdrawal

Overdose

Opiate overdose symptoms reflect an exacerbation of the side effects of regular usage of opioids. The most common and concerning signs of an opiate overdose are miosis (pinpoint pupils), respiratory depression, and decreased level of consciousness. An overdose develops into toxicity when the respiratory drive is diminished enough that the patient can not adequately breathe on their own. At this point, rapid medical intervention is needed.

It is also important to note that chronic users rapidly build up a tolerance to opioid's effects on the respiratory drive. This effect, however, is rapidly lost. Users returning to opioids must start at a lower dose or risk an overdose. A significant number of overdoses are due to a misplaced perception of an individual's tolerance.

Withdrawal

Opioid withdrawal begins soon after chronic use of opioids is discontinued. Signs and symptoms reflect the opposite of opioid effects and can include tachycardia, dilated pupils, restlessness, aches, irritability and anxiety.

Attribution

Compendium of Pharmaceuticals and Specialties, online version (CPS). Opioids. Last Revised October 2017. © Canadian Pharmacists Association, 2015. All rights reserved.

Lilley, L.L., 2017. Pharmacology for Canadian Healthcare Practice Ed). Toronto, ON: Elsevier Canada.

Pattison, K.T., 2008; Opioids and the control of respiration, British Journal of Anesthesia,100(6):747-758. https://www.medscape.com/viewarticle/580944.